Hail, El Paso
- When
- June 3, 1:53 PM MST to 1:55 PM MST
- Where
- El Paso County, 6.04 mi ESE of (Aff)usaf Acdmy Colo
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 38.940, -104.770
Nickel size hail fell just south of the Air Force Academy.
At 155 PM MDT the Storm Prediction Center issued a Severe Thunderstorm Watch #321 including much of the Front Range of Colorado and the eastern Colorado plains, valid until 900 PM MDT. Around 200 PM MDT, the forecast office in Pueblo began issuing Severe Thunderstorm and Tornado Warnings for several supercells that developed and moved eastward throughout the afternoon hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
At 155 PM MDT the Storm Prediction Center issued a Severe Thunderstorm Watch #321 including much of the Front Range of Colorado and the eastern Colorado plains, valid until 900 PM MDT. Around 200 PM MDT, the forecast office in Pueblo began issuing Severe Thunderstorm and Tornado Warnings for several supercells that developed and moved eastward throughout the afternoon hours. Several reports of large damaging hail were relayed to the office as the supercells tracked through Colorado Springs and parts of Baca County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 3, 10:33 AM MST, 3 hours 20 minutes earlier.
Area Forecast Discussion National Weather Service Pueblo CO 1133 AM MDT Mon Jun 3 2019 .SHORT TERM...(Today and tonight) Issued at 506 AM MDT Mon Jun 3 2019 Currently...An upper low pressure system persists over southern CA, keeping south to southwest flow aloft in place for the region. A shortwave was rotating up across the state early this morning, kicking off a few short-lived showers and storms, but as of 4 am activity was starting to die off. Temps so far have cooled into the mid 40s to mid 50s for most locations. Today and tonight...The upper low will gradually edge to southwestern AZ by tonight, but very little movement means not a lot of change to the overall expected weather across the forecast area through the short term. Another hot day on tap, with convection forecast to initiate over the higher terrain by midday and gradually slide east through the afternoon and early evening. Models indicate that the higher dewpoints will be in KS, but there is the chance of one or two strong to near-severe storms across the far eastern plains near the KS border. NAM paints about 1500 J/kg of CAPE across Baca, Prowers and Kiowa Counties by mid-afternoon, then the area loses the fuel as everything shifts east. Look for highs in the mid to upper 70s for the high valleys, and in the 80s to near 90F for the plains. Tonight, temps will cool into the 40s for the high valleys, and 50s for the plains. Moore .LONG TERM...(Tuesday through Sunday) Issued at 506 AM MDT Mon Jun 3 2019 Meteorological focus is on track of closed upper low, initially located over far southwestern Arizona sunrise Tuesday before shifting to far southeastern Arizona by sunrise Wednesday and then advancing to far northeastern New Mexico by sunrise Thursday before traversing across Kansas on Friday. In addition, a northerly surface surge is projected to move across eastern locations from later Tuesday into Tuesday night. For sensible weather, have continued to depict daily rounds of primarily afternoon into nighttime isolated to scattered to occasionally numerous showers and thunderstorms over many locations, with the highest potential of more widespread precipitation over the CWA anticipated Wednesday and Thursday. In addition, at this time, the parameters for severe thunderstorms have decreased during the Tuesday into Saturday time-frame, although a few stronger thunderstorms will be possible over primarily eastern locations at times. Also, recent burn scars will continue to need to be monitored closely, especially during the mid to late week time-frame as the potential for locally heavier rain increases. Longer term computer simulations then begin to diverge on meteorological solutions by this weekend with recent 03.00 ECMWF simulation attempting to keep majority of the CWA dry this weekend as systems remain well to the north of Colorado during this time-frame, while the recent 03.06 GFS simulation suggests that Saturday should be precipitation-free, with precipitation chances increasing by Sunday afternoon as another system impacts Colorado. For now, will depict isolated primarily higher terrain pops during Sunday afternoon with some stronger storms not out of the question during Sunday afternoon. Finally, above seasonal temperatures are expected to continue over the majority of southern Colorado into Tuesday and then again by the weekend, with near or below seasonal temperatures anticipated Wednesday and Thursday. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1123 AM MDT Mon Jun 3 2019 Showers and thunderstorms will be possible across much of the area this afternoon and evening, and could move into the vicinity of KCOS, KALS and KPUB. Gusty outflow winds, lightning and brief moderate to heavy rain will be the main storm risks. Otherwise, VFR conditions are expected. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && AVIATION...28
Hazardous Weather Outlook National Weather Service Pueblo CO 1128 AM MDT Mon Jun 3 2019 COZ058>089-093>099-041730- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1128 AM MDT Mon Jun 3 2019 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms will be possible across southern Colorado through this evening. A few storms could become severe over the far eastern plains, and in the San Luis Valley. Hail up to the size of half dollars, and wind gusts up to 60 mph, will be the primary severe storm risks. The main threats with thunderstorms across the remainder of the area will be cloud to ground lightning, wind gusts up to 50 mph, brief moderate to heavy rainfall, and some of the stronger storms could produce hail up to the size of nickels. Warm temperatures have lead to increased snowmelt across the high country, and the water in creeks, streams and rivers, in and near the high country, will run high and fast the next few days. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Isolated to scattered, primarily afternoon and evening thunderstorms, are expected Tuesday through Friday, and then again on Sunday. The primary storm threats from these will be cloud to ground lightning, locally moderate to heavy rain, hail up to the size of nickels, and wind gusts up to 50 mph at times. In addition, storms that develop over the newer burn scars, especially the Junkins, Hayden Pass and Spring burn scar areas could cause localized flash flooding. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon and evening across all of southeast and south central Colorado. 28/28
Special Weather Statement National Weather Service Pueblo CO 205 PM MDT Mon Jun 3 2019 COZ069-072-073-077-078-032030- Western/Central Fremont County Below 8500 Ft CO- Wet Mountain Valley Below 8500 Ft CO- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO- Northern Sangre de Cristo Mountains above 11000 Ft CO- 205 PM MDT Mon Jun 3 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FREMONT... NORTHWESTERN CUSTER AND NORTHEASTERN SAGUACHE COUNTIES UNTIL 230 PM MDT... At 205 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles southeast of Villa Grove, or 9 miles southwest of Hayden Pass Burn Scar, moving northeast at 20 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Hayden Pass Burn Scar. LAT...LON 3809 10586 3823 10596 3836 10573 3817 10560 TIME...MOT...LOC 2005Z 237DEG 18KT 3818 10585 MW
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
208 PM MDT MON JUN 3 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0206 PM HAIL 5 NNW PETERSON AFB 38.89N 104.73W
06/03/2019 M1.00 INCH EL PASO CO TRAINED SPOTTER
0205 PM HAIL 6 NNW PETERSON AFB 38.91N 104.74W
06/03/2019 M1.00 INCH EL PASO CO TRAINED SPOTTER
0202 PM HAIL 6 NNE COLORADO SPRINGS 38.90N 104.78W
06/03/2019 M1.00 INCH EL PASO CO PUBLIC
&&Special Weather Statement National Weather Service Pueblo CO 211 PM MDT Mon Jun 3 2019 COZ086>088-032100- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 211 PM MDT Mon Jun 3 2019 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HUERFANO...NORTH CENTRAL LAS ANIMAS AND SOUTH CENTRAL PUEBLO COUNTIES UNTIL 300 PM MDT... At 211 PM MDT, Doppler radar was tracking a strong thunderstorm 13 miles northeast of Aguilar, or 27 miles north of Trinidad, moving northeast at 20 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. This storm will remain over mainly rural areas of east central Huerfano, north central Las Animas and south central Pueblo Counties. A Severe Thunderstorm Watch remains in effect until 900 PM MDT for southeastern Colorado. LAT...LON 3744 10446 3755 10464 3787 10441 3765 10406 TIME...MOT...LOC 2011Z 216DEG 16KT 3756 10450 PGW
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
213 PM MDT MON JUN 3 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0213 PM HAIL 5 N PETERSON AFB 38.90N 104.71W
06/03/2019 M1.00 INCH EL PASO CO TRAINED SPOTTER
&&Special Weather Statement
National Weather Service Pueblo CO
227 PM MDT Mon Jun 3 2019
COZ084-085-032115-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
227 PM MDT Mon Jun 3 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL
315 PM MDT...
At 226 PM MDT, Doppler radar was tracking a strong thunderstorm over
Falcon, or 12 miles northeast of Colorado Springs, moving northeast
at 20 mph.
Penny size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Northeastern Colorado Springs, Calhan, Black Forest, Peyton, Falcon
and Cimarron Hills.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Colorado.
LAT...LON 3899 10421 3883 10464 3898 10477 3913 10453
3913 10432
TIME...MOT...LOC 2026Z 237DEG 16KT 3895 10463
PGWSpecial Weather Statement National Weather Service Pueblo CO 242 PM MDT Mon Jun 3 2019 COZ097>099-032100- Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO- Las Animas Vicinity/Bent County CO- 242 PM MDT Mon Jun 3 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PROWERS... NORTHWESTERN BACA AND SOUTHEASTERN BENT COUNTIES UNTIL 300 PM MDT... At 241 PM MDT, Doppler radar was tracking a strong thunderstorm 17 miles west of Two Buttes Reservoir, or 22 miles northwest of Springfield, moving northeast at 20 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of southwestern Prowers, northwestern Baca and southeastern Bent Counties. A Severe Thunderstorm Watch remains in effect until 900 PM MDT for southeastern Colorado. LAT...LON 3755 10298 3765 10304 3780 10285 3754 10266 TIME...MOT...LOC 2041Z 240DEG 19KT 3763 10292 28
The Pueblo radar (KPUX), 74 km away, was scanning. The volume nearest the first event began at 20:50 UTC.
7 hail. Local standard time, as filed.
Nickel size hail fell just south of the Air Force Academy.
Large hail fell across the northern part of Colorado Springs.
Trained spotter reported large hail across the northern part of Colorado Springs.
Trained spotter reported large hail fell across the northern portion of Colorado Springs.
Trained spotter reported large hail fell across the northern part of Colorado Springs.
Large hail reported just west of Springfield.
Large hail reported just southwest of Springfield.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 836815, 836816, 836817, 836818, 836819, 836820, 836821.